Risks of marathon running and hypoglycaemia in Type 1 diabetes
Article first published online: 18 JAN 2010
© 2010 The Authors. Journal compilation © 2010 Diabetes UK
Volume 27, Issue 5, pages 585–588, May 2010
How to Cite
Graveling, A. J. and Frier, B. M. (2010), Risks of marathon running and hypoglycaemia in Type 1 diabetes. Diabetic Medicine, 27: 585–588. doi: 10.1111/j.1464-5491.2010.02969.x
- Issue published online: 21 APR 2010
- Article first published online: 18 JAN 2010
- Accepted 8 January 2010
- marathon running;
- type 1 diabetes
Diabet. Med. 27, 585–588 (2010)
Background Exercise-induced hypoglycaemia is common in people with insulin-treated diabetes and if severe can provoke neurological morbidity including coma and seizures. Depending on the duration and demands of the physical activity, various strategies can be used to limit the risk of hypoglycaemia with strenuous exercise. However, metabolic events occurring in the 48 h before the exercise can influence the risk and responses to exercise-induced hypoglycaemia.
Case report A 27-year-old man with Type 1 diabetes suffered an episode of nocturnal hypoglycaemia which provoked a tonic-clonic seizure. Despite this he ran in a marathon the following day during which he collapsed with severe hypoglycaemia and a further associated seizure. He subsequently developed severe myalgia accompanied by a pronounced and persistent elevation of plasma creatine kinase, indicating rhabdomyolysis, and deranged liver function, suggestive of hypoxic hepatitis. The biochemical abnormalities and symptoms lasted for several weeks.
Conclusions The case highlights the dangers of intense and prolonged physical exercise following severe hypoglycaemia, demonstrating the risks of acute damage to skeletal muscle and to organs such as the liver, in addition to the risk of severe neuroglycopenia and the induction of seizures. The mechanisms underlying these problems are discussed. People with insulin-treated diabetes should be advised not to undertake prolonged intensive exercise after severe hypoglycaemia.